Michigan, 2008

Winter Storm in Michigan, December 6 to 7, 2008

December 6 to 7, 2008 · NWS GRR · 8 events in 8 counties and zones

Heavy lake effect snow occurred on December 6th, with areas west of US-131 being the hardest hit. The combination of snow and blowing snow behind the Alberta clipper system caused very hazardous travel conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Heavy lake effect snow occurred on December 6th, with areas west of US-131 being the hardest hit. The combination of snow and blowing snow behind the Alberta clipper system caused very hazardous travel conditions. The wind direction was from the south southwest during the morning, which resulted in heavy snow falling north and west of a line from Holland to Reed City. Over a foot of snow piled up across portions of Newaygo and Mason counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 5, 11:56 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 5, 11:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1156 PM EST FRI DEC 5 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(500 PM EST FRI DEC 5 2008)
AN ALBERTA CLIPPER CONTINUES TO DIVE SOUTHEAST FROM NORTHEAST NORTH
DAKOTA AT 4 PM AND WILL TRACK ACROSS NORTHERN LOWER MICHIGAN
SATURDAY AFTERNOON. SNOW AND BLOWING SNOW WILL DEVELOP NEAR THE LAKE
SHORE NORTH OF MUSKEGON THIS EVENING THEN SPREAD INLAND OVERNIGHT.
THE SNOW WILL REMAIN HEAVIEST NEAR THE LAKE SHORE TONIGHT. SNOW AND
BLOWING SNOW WILL CONTINUE ACROSS SOUTHWEST MICHIGAN SATURDAY AS THE
STORM MOVES ACROSS THE AREA. ONCE THE STORM MOVES EAST OF THE AREA
LAKE EFFECT SNOW WILL BE CONFINED TO THE EXTREME SOUTHWEST CORNER OF
LOWER MICHIGAN INTO SUNDAY AFTERNOON. YET ANOTHER STORM WILL CROSS
THE AREA LATER SUNDAY NIGHT INTO MONDAY WITH YET MORE SNOW.

&&

.SHORT TERM...(940 PM EST FRI DEC 5 2008)
(TONIGHT THROUGH SUNDAY NIGHT)

NO HEADLINE CHANGES ARE PLANNED/NECESSARY THIS EVENING. SNOW
CONTINUES IN PROGRESS ACROSS PORTIONS OF OUR CWFA... MAINLY NW OF
GRR. SNOW WILL INCREASE IN COVERAGE AND INTENSITY LATE TONIGHT AND
SATURDAY AS THE CLIPPER SYSTEM MOVES IN. THIS WILL BE FOLLOWED BY
SIGNIFICANT LAKE EFFECT SNOW LATE SATURDAY THROUGH SATURDAY NIGHT
INTO SUNDAY IN OUR NW FLOW SNOW BELT AREAS.

PREVIOUS SHORT TERM FCST DISCUSSION FOLLOWS...GIVEN THE AMOUNT OF
SNOW THAT FELL WITH THE WESTERLY WIND EVENT TODAY...THERE IS LITTLE
QUESTION THE SOUTHERLY WINDS AHEAD OF THE CLIPPER SYSTEM TONIGHT
WILL PROVIDE AMPLE LIFT FOR HEAVY SNOWFALL NORTH OF MUSKEGON NEAR
US-31. BOTH THE LOCAL WAF AND NAM SHOW STRONG LIFT IN THE DGZ AND
MAINTAIN THAT OVER THE SAME LOCATIONS FOR OVER 18 HOURS. FOR ABOUT
12 HOURS THERE IS NEARLY NO INVERSION HEIGHT EITHER. THUS I SEE NO
REASON TO BELIEVE ANYTHING OTHER THAN HEAVY SNOW FALLING THERE FROM
MID EVENING INTO MID DAY SATURDAY. WITH THE 40 KNOT WINDS IN THE
BOUNDARY LAYER THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING TOO.
CLEARLY TRAVELING IN THAT AREA IN THE NEXT 2 DAYS WOULD BE SOMETHING
TO AVOID.

THE LAKE SNOW EVENT CURRENT UNDERWAY WILL COME TO AN END THIS
EVENING AS THE BOUNDARY LAYER WINDS BECOME MORE SOUTHERLY BY 7 PM.
SINCE THE SNOW BANDS WILL ROTATE INTO POSITION WITH THIS I
TRANSITION THE HEADLINES FROM THE LAKE EFFECT SNOW WARNING THE
WINTER STORM WARNING AROUND 7 PM.  THE SYNOPTIC / ISENTROPIC LIFT IN
FRONT OF THE STORM WILL SPREAD THE SNOW INLAND ACROSS THE CWA IN THE
MIDNIGHT TIME FRAME. SINCE THE MAXIMUM LOW LEVEL LIFT ROTATES FROM
SOUTHERLY TO WESTERLY THEN NORTHWEST SATURDAY I FELT THE INLAND AREA
WOULD NOT GET NEARLY AS MUCH SNOW AS THE COASTAL AREA NORTH OF
MUSKEGON WOULD. EVEN SO THERE IS STILL 35 TO 45 KNOT WINDS IN THE
BOUNDARY LAYER INTO LATE MORNING SATURDAY...EVEN AS FAR EAST AS
LANSING SO BLOWING SNOW AND SNOW SHOULD RESULT IN TRAVEL ISSUES
INLAND OF THE LAKE SHORE SATURDAY. THUS I ISSUED A SNOW AND BLOWING
SNOW ADVISORY FOR THAT TOO. FINALLY SATURDAY NIGHT INTO SUNDAY THE
NORTHWEST FLOW EVENT SETS UP. GIVEN WHAT HAPPENED DURING THE PAST 36
HOURS WITH THE WEST WIND EVENT HARD TO IMAGINE HEAVY SNOW WOULD NOT
OCCUR IN THE PREFERRED SOUTHWEST COUNTIES SATURDAY NIGHT INTO SUNDAY
SO I PUT THEM IN WARNING TOO.

THE WARM FRONT FROM THE NEXT CLIPPER SYSTEM WILL SPREAD SNOW BACK
INTO SOUTHWEST MICHIGAN AFTER MIDNIGHT SUNDAY.

&&

.LONG TERM...(500 PM EST FRI DEC 5 2008)
(MONDAY THROUGH FRIDAY)
A CHILLY AND SNOWY WORK WEEK APPEARS TO BE IN STORE.  THE WARMEST
AIR OF THE WEEK WILL BE SEEN ON MONDAY AND MONDAY NIGHT AS RETURN
FLOW AROUND HIGH PRESSURE OVER THE MID ATLANTIC STATES PUSHES TEMPS
TOWARD THE FREEZING MARK.  COLDER AIR WILL RETURN BY MID WEEK AND
REMAIN OVER THE AREA THROUGH FRIDAY.

THE MODELS ALL DEVELOP LOW PRESSURE OVER THE SOUTHERN PLAINS BY
MONDAY NIGHT AND TRACK IT NEAR THE OHIO RIVER BY MID DAY WEDNESDAY.
AT THIS POINT IT APPEARS WE WILL BE ON THE NORTHERN FRINGE OF THE
HEAVIER PCPN WITH THIS SYSTEM THAT SHOULD BEGIN MONDAY NIGHT AND
WIND DOWN MID DAY WEDNESDAY.  THIS STORM WILL BEAR WATCHING AS THERE
IS A KNOWN MODEL BIAS...KEEPING THESE TYPES OF STORMS TOO FAR SOUTH
IN THIS PATTERN.  WE COULD SEE THIS BEING ANOTHER HEADLINE EVENT...
ESPECIALLY FOR AREAS SOUTH OF I-96.

THE WINTER WEATHER BEAT GOES ON...AS ANOTHER CLIPPER SYSTEM IS
INDICATED FOR THE WEDNESDAY NIGHT/THURSDAY TIME FRAME.  THIS WILL
BRING DOWN THE COLDER AIR THAT IS EXPECTED BY LATE NEXT WEEK.

&&

.MARINE...(500 PM EST FRI DEC 5 2008)
I CONTINUED WITH THE GALE WARNING FOR TONIGHT AND SATURDAY AS MODEL
DATA CONTINUES TO SHOW 40 KNOT WINDS IN THE BOUNDARY LAYER AS THE
STORM APPROACHES SOUTHWEST MICHIGAN TONIGHT....THEN BEHIND THE
SYSTEM SATURDAY NIGHT AS IT DEPARTS. GIVEN THE VERY COLD AIR IN
PLACE AND THE WARM LAKE TEMPERATURES... THERE IS MORE THAN ENOUGH
INSTABILITY TO MIX THOSE WINDS DOWN TO NEAR THE LAKE SURFACE.  ONCE
THE GALES END A SMALL CRAFT ADVISORY WILL LIKELY FOLLOW FOR THE DAY
ON SUNDAY.

&&

.AVIATION...(1156 PM EST FRI DEC 5 2008)
SNOW WILL BE PICKING UP BY 12Z AS A CLIPPER STORM MOVES IN. LAKE
EFFECT IN SOUTHWEST FLOW WILL BRING HEAVIER SNOW TO MKG DURING THE
DAY ON SATURDAY THEN ONCE THE LOW GOES PAST THE WINDS WILL BECOME
NORTHWEST AND LAKE EFFECT SNOW WILL BE HEAVIEST FROM MKG TO AZO AND
BTL DURING THE EVENING. LAN AND JXN WILL SEE SOME SNOW BETWEEN 12Z
AND 16Z AS THE CLIPPER STORM MOVES THROUGH.

&&

.HYDROLOGY...(500 PM EST FRI DEC 5 2008)
COLD TEMPERATURES AND SNOW WILL CONTINUE THROUGH THIS COMING WEEK.
IN THE SHORT TERM THIS WILL NOT CREATE ANY HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FOR OTTAWA...MUSKEGON...OCEANA...MASON...
LAKE...AND NEWAYGO COUNTIES THROUGH 1 AM SUN.

WINTER STORM WARNING FOR ALLEGAN... VAN BUREN...AND KALAMAZOO
COUNTIES IS IN EFFECT FROM 1 AM SATURDAY TO 5 PM EST SUNDAY.

WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 5 PM EST SATURDAY FOR
KENT...BARRY...OSCEOLA...CLARE...MECOSTA...ISABELLA...MONTCALM...
GRATIOT...IONIA...CLINTON...EATON AND CALHOUN COUNTIES.

WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 5 PM EST
SATURDAY FOR INGHAM AND JACKSON COUNTIES.

LM...GALE WARNING IN EFFECT THROUGH 09Z SUNDAY.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM/LAURENS
LONG TERM:    JK
MARINE:       WDM
AVIATION:     OSTUNO
HYDROLOGY:    WDM
Hazardous weather outlook, Dec 5, 5:48 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 PM EST FRI DEC 5 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-062300-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
548 PM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW WILL CONTINUE OVERNIGHT WITH ACCUMULATIONS OF 5
TO 8 INCHES ACROSS AREAS FROM MUSKEGON TO LUDINGTON AND LESSER
AMOUNTS...GENERALLY IN THE 2 TO 4 INCH RANGE FROM KALAMAZOO TO
GRAND RAPIDS DURING THE OVERNIGHT PERIOD. ROAD CONDITIONS WILL
REMAIN SNOW COVERED AND SLIPPERY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ADDITIONAL 4 OR 5 INCHES OF LAKE EFFECT SNOW WILL FALL FROM
MUSKEGON TO LUDINGTON ON SATURDAY. ANOTHER 3 OR 4 INCHES WILL PILE
UP IN KALAMAZOO...GRAND RAPIDS AND BIG RAPIDS. FROM 1 TO 3 INCHES
WILL FALL IN JACKSON AND LANSING. TRAVEL CONDITIONS WILL CONTINUE
TO BE POOR THROUGH THE DAY.

WINDS WILL SHIFT TO THE NORTHWEST ON SATURDAY NIGHT AND SEVERAL
MORE INCHES OF LAKE EFFECT SNOW ARE POSSIBLE FROM ALONG THE LAKE
MICHIGAN COAST...ESPECIALLY FROM SAUGATUCK TO SOUTH HAVEN.

A STORM APPROACHING FROM THE SOUTHWEST MAY BRING MORE ACCUMULATING
SNOW ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-062300-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
548 PM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TONIGHT ALONG WITH WAVES
BUILDING TO 10 FEET OR MORE...WHICH WILL POSE A HAZARD TO ALL
MARINERS ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT ALONG WITH WAVES BUILDING TO 10 FEET OR MORE...WHICH WILL
POSE A HAZARD TO ALL MARINERS ON LAKE MICHIGAN.

OSTUNO

In the hours before

Local storm report, Dec 5, 6:55 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     SNOW             LANSING                 42.71N 84.55W
12/05/2008  M1.6 INCH        INGHAM             MI   TRAINED SPOTTER

            LIQUID EQUIVALENT WAS 0.07 INCHES.

&&

OSTUNO
Local storm report, Dec 5, 7:28 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
728 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     SNOW             3 ESE ZEELAND           42.80N 85.96W
12/05/2008  M4.8 INCH        OTTAWA             MI   TRAINED SPOTTER

            SNOW ACCUMULATION PAST 24 HOURS

&&

JK
Local storm report, Dec 5, 7:45 PM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     SNOW             1 NW GREENVILLE         43.19N 85.27W
12/05/2008  M0.3 INCH        MONTCALM           MI   TRAINED SPOTTER

            THIS SNOW TOTAL IS FROM 6 AM UNTIL 7 PM TONIGHT.

0630 PM     SNOW             3 NW HOLLAND            42.80N 86.14W
12/05/2008  M5.1 INCH        OTTAWA             MI   PUBLIC

            THIS IS THE SNOW FALL TOTAL FROM THURSDAY AT NOON UNTIL
            TONIGHT AT 630. THE CURRENT SNOW DEPTH IS 6.5 INCHES.

0700 PM     SNOW             2 NE BYRON CENTER       42.83N 85.69W
12/05/2008  M10.2 INCH       KENT               MI   AMATEUR RADIO

            THIS SNOW TOTAL IS FROM MIDNIGHT WED NIGHT UNTIL NOW. THE
            TOTAL FROM MIDNIGHT LAST NIGHT UNTIL NOW IS 5.8. THE
            TOTAL SINCE NOON TODAY IS 1.4. THE CURRENT DEPTH IS 9
            INCHES.

0730 PM     SNOW             BATTLE CREEK            42.30N 85.23W
12/05/2008  E2.0 INCH        CALHOUN            MI   PUBLIC

            THIS IS THE SNOW TOTAL FOR THURSDAY THE 4TH.

&&

GWETZEL
Local storm report, Dec 5, 8:55 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
855 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     SNOW             SCOTTVILLE              43.95N 86.28W
12/05/2008  E1.0 INCH        MASON              MI   CO-OP OBSERVER

            THE SNOW FELL BETWEEN 7 AM TODAY AND 8 PM TONIGHT. THE
            CURRENT SNOW DEPTH IS 5 INCHES.

&&

GWETZEL
Local storm report, Dec 5, 10:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             EAST GRAND RAPIDS       42.95N 85.61W
12/05/2008  M4.3 INCH        KENT               MI   CO-OP OBSERVER

            THIS SNOW FALL WAS MEASURED FROM 7 AM UNTIL 930 PM
            TONIGHT WITH A TOTAL SNOW DEPTH OF 9 INCHES.

&&

GWETZEL
Local storm report, Dec 5, 11:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1106 PM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             HUDSONVILLE             42.87N 85.86W
12/05/2008  M5.5 INCH        OTTAWA             MI   TRAINED SPOTTER

            THE SNOW DEPTH WAS 8 INCHES.

0800 AM     SNOW             FENNVILLE               42.59N 86.11W
12/05/2008  M1.0 INCH        ALLEGAN            MI   CO-OP OBSERVER

            THE SNOW DEPTH WAS 4 INCHES.

0800 AM     SNOW             4 W PORTAGE             42.21N 85.66W
12/05/2008  M3.0 INCH        KALAMAZOO          MI   COCORAHS

            THE SNOW DEPTH WAS 7 INCHES.

0800 AM     SNOW             4 E HANOVER             42.09N 84.48W
12/05/2008  M0.3 INCH        JACKSON            MI   COCORAHS

            THE SNOW DEPTH WAS 0.5 INCHES.

0800 AM     SNOW             3 W WALKER              42.99N 85.81W
12/05/2008  M6.1 INCH        OTTAWA             MI   COCORAHS

            THE SNOW DEPTH WAS 7 INCHES.

0800 AM     SNOW             IONIA                   42.99N 85.06W
12/05/2008  M1.0 INCH        IONIA              MI   CO-OP OBSERVER

            THE SNOW DEPTH WAS 6 INCHES.

0815 AM     SNOW             JENISON                 42.91N 85.83W
12/05/2008  E5.0 INCH        OTTAWA             MI   PUBLIC

            THE SNOW DEPTH WAS 8 INCHES.

0844 AM     SNOW             1 W GRANDVILLE          42.90N 85.78W
12/05/2008  M2.0 INCH        KENT               MI   PUBLIC

            2 INCHES OF SNOW SINCE 7 AM, SNOW DEPTH NOW 10 INCHES.
            STORM TOTAL SINCE 7 AM WEDNESDAY IS 9.9 INCHES.

0915 AM     SNOW             2 W ADA                 42.95N 85.53W
12/05/2008  M2.3 INCH        KENT               MI   NWS EMPLOYEE

0950 AM     SNOW             EAST GRAND RAPIDS       42.95N 85.61W
12/05/2008  M1.8 INCH        KENT               MI   TRAINED SPOTTER

            THIS IS THE TOTAL SINCE 7 AM EST. THE TOTAL SINCE 7 AM
            YESTERDAY IS 4.6 INCHES.

0955 AM     SNOW             2 NW HUDSONVILLE        42.89N 85.89W
12/05/2008  E7.5 INCH        OTTAWA             MI   FIRE DEPT/RESCUE

            SNOW ACCUMULATION FOR PAST 24 HOURS 7-8 INCHES

1015 AM     SNOW             2 NNW DELTON            42.53N 85.42W
12/05/2008  E4.5 INCH        BARRY              MI   TRAINED SPOTTER

            SNOW ACCUMULATION FOR THE PAST 24 HOURS

1100 AM     SNOW             GRANDVILLE              42.90N 85.76W
12/05/2008  M1.6 INCH        KENT               MI   PUBLIC

            SNOW ACCUMULATION SINCE 8 AM. SNOW DEPTH 11 INCHES

1100 AM     SNOW             5 SSW SCOTTVILLE        43.88N 86.32W
12/05/2008  E1.0 INCH        MASON              MI   TRAINED SPOTTER

            SNOW ACCUMULATION OVER THE PAST 24 HOURS

0120 PM     SNOW             6 W GRANT               43.33N 85.93W
12/05/2008  E2.0 INCH        NEWAYGO            MI   TRAINED SPOTTER

            SNOW ACCUMULATION SINCE THURSDAY MORNING

0125 PM     SNOW             5 WSW STANWOOD          43.55N 85.54W
12/05/2008  E3.5 INCH        MECOSTA            MI   TRAINED SPOTTER

            SNOW ACCUMULATION OVER THE LAST 24 HOURS

0130 PM     SNOW             1 WSW KALAMAZOO         42.27N 85.61W
12/05/2008  M3.3 INCH        KALAMAZOO          MI   PUBLIC

            SNOWFALL SINCE THURSDAY MORNING AT WESTERN MICHIGAN
            UNIVERISTY. SNOW DEPTH AVERAGE 5 INCHES

0145 PM     SNOW             JENISON                 42.91N 85.83W
12/05/2008  M6.5 INCH        OTTAWA             MI   PUBLIC

0150 PM     SNOW             ST. JOHNS               43.00N 84.56W
12/05/2008  M0.5 INCH        CLINTON            MI   PUBLIC

            SNOWFALL SINCE 7 AM TODAY.

0155 PM     SNOW             3 SW KENTWOOD           42.85N 85.63W
12/05/2008  M6.0 INCH        KENT               MI   NWS EMPLOYEE

            SNOW ACCUMULATION FOR PAST 24 HOURS

0230 PM     SNOW             2 S GREENVILLE          43.15N 85.25W
12/05/2008  E0.8 INCH        MONTCALM           MI   TRAINED SPOTTER

            SNOW ACCUMULATION PAST 24 HOURS

0240 PM     SNOW             ALMA                    43.38N 84.65W
12/05/2008  E0.4 INCH        GRATIOT            MI   TRAINED SPOTTER

            SNOW ACCUMULATION OVER THE PAST 24 HOURS

0310 PM     SNOW             5 N HOLTON              43.49N 86.08W
12/05/2008  M3.0 INCH        OCEANA             MI   TRAINED SPOTTER

            SNOW ACCUMULATION SINCE DAYBREAK TODAY. SNOW DEPTH 10
            INCHES

0340 PM     SNOW             3 E SOUTH HAVEN         42.40N 86.21W
12/05/2008  E4.5 INCH        VAN BUREN          MI   TRAINED SPOTTER

            SNOW ACCUMULATION SINCE 2 PM THURSDAY

0408 PM     SNOW             2 S KALAMAZOO           42.25N 85.59W
12/05/2008  M3.0 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            THE STORM TOTAL OF THREE INCHES WAS RECORDED NEAR THE I94
            AND US 131 INTERSECTION.

0420 PM     SNOW             4 SE HAMILTON           42.64N 85.95W
12/05/2008  M7.0 INCH        ALLEGAN            MI   TRAINED SPOTTER

            SNOW ACCUMULATION TODAY. TOTAL ACCUMULATION SINCE NOON ON
            THURSDAY IS 11 INCHES

0630 PM     SNOW             3 NW HOLLAND            42.80N 86.14W
12/05/2008  M5.1 INCH        OTTAWA             MI   PUBLIC

            THIS IS THE SNOW FALL TOTAL FROM THURSDAY AT NOON UNTIL
            TONIGHT AT 630. THE CURRENT SNOW DEPTH IS 6.5 INCHES.

0652 PM     SNOW             LANSING                 42.71N 84.55W
12/05/2008  M1.6 INCH        INGHAM             MI   TRAINED SPOTTER

            LIQUID EQUIVALENT WAS 0.07 INCHES.

0700 PM     SNOW             2 NE BYRON CENTER       42.83N 85.69W
12/05/2008  M10.2 INCH       KENT               MI   AMATEUR RADIO

            THIS SNOW TOTAL IS FROM MIDNIGHT WED NIGHT UNTIL NOW. THE
            TOTAL FROM MIDNIGHT LAST NIGHT UNTIL NOW IS 5.8. THE
            TOTAL SINCE NOON TODAY IS 1.4. THE CURRENT DEPTH IS 9
            INCHES.

0703 PM     SNOW             1 NW GREENVILLE         43.19N 85.27W
12/05/2008  M0.3 INCH        MONTCALM           MI   TRAINED SPOTTER

            THIS SNOW TOTAL IS FROM 6 AM UNTIL 7 PM TONIGHT.

0720 PM     SNOW             3 ESE ZEELAND           42.80N 85.96W
12/05/2008  M4.8 INCH        OTTAWA             MI   TRAINED SPOTTER

            SNOW ACCUMULATION PAST 24 HOURS

0730 PM     SNOW             BATTLE CREEK            42.30N 85.23W
12/05/2008  E2.0 INCH        CALHOUN            MI   PUBLIC

            THIS IS THE SNOW TOTAL FOR THURSDAY THE 4TH.

0815 PM     SNOW             SCOTTVILLE              43.95N 86.28W
12/05/2008  E1.0 INCH        MASON              MI   CO-OP OBSERVER

            THE SNOW FELL BETWEEN 7 AM TODAY AND 8 PM TONIGHT. THE
            CURRENT SNOW DEPTH IS 5 INCHES.

0930 PM     SNOW             EAST GRAND RAPIDS       42.95N 85.61W
12/05/2008  M4.3 INCH        KENT               MI   CO-OP OBSERVER

            THIS SNOW FALL WAS MEASURED FROM 7 AM UNTIL 930 PM
            TONIGHT WITH A TOTAL SNOW DEPTH OF 9 INCHES.

&&

GWETZEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Mason

When
December 6, 12:00 AM EST to 5:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Trained spotters reported six to ten inches of snow and blowing snow.

Winter Storm, Oceana

When
December 6, 12:00 AM EST to 5:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Trained spotters reported eight to fourteen inches of snow and blowing snow.

Winter Storm, Newaygo

When
December 6, 12:00 AM EST to 5:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Six to ten inches of snow and blowing snow was reported.

Winter Storm, Muskegon

When
December 6, 12:00 AM EST to 10:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Six to twelve inches of snow and blowing snow was reported.

Winter Storm, Ottawa

When
December 6, 12:00 AM EST to 10:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Trained spotters reported five to nine inches of snow and blowing snow.

Winter Storm, Allegan

When
December 6, 3:00 AM EST to December 7, 1:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Trained spotters reported four to ten inches of snow and blowing snow.

Winter Storm, Van Buren

When
December 6, 3:00 AM EST to December 7, 1:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Trained spotters reported four to eight inches of snow and blowing snow.

Winter Storm, Kalamazoo

When
December 6, 3:00 AM EST to December 7, 1:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Four to ten inches of snow and blowing snow was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142321, 142322, 142323, 142324, 142325, 142326, 142327, 142328.